Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 435, NWS Albuquerque, NM

September 17, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 17, 2017, 8:09 PM MDT for Union County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 8:09 PM MDT (02:09 UTC)
Expired
Sep 17, 2017, 9:00 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 2:41 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS55 KABQ 180209
SVRABQ
NMC059-180300-
/O.NEW.KABQ.SV.W.0435.170918T0209Z-170918T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
809 PM MDT SUN SEP 17 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Union County in northeastern New Mexico...

* Until 900 PM MDT.

* At 808 PM MDT, a severe thunderstorm was located 12 miles west of
  Kenton, or 35 miles north of Clayton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3678 10300 3683 10330 3700 10319 3700 10300
TIME...MOT...LOC 0208Z 272DEG 13KT 3697 10318 

HAIL...1.25IN
WIND...60MPH
 
$$

CA
2 follow-up statements
451 
WWUS55 KABQ 180232
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
832 PM MDT SUN SEP 17 2017

NMC059-180300-
/O.CON.KABQ.SV.W.0435.000000T0000Z-170918T0300Z/
Union-
832 PM MDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHEASTERN UNION COUNTY...

At 831 PM MDT, a severe thunderstorm was located near Kenton, or 33
miles northwest of Boise City, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3680 10300 3686 10325 3699 10317 3700 10300
TIME...MOT...LOC 0231Z 285DEG 17KT 3694 10305 

HAIL...1.25IN
WIND...60MPH
 
$$

CA
683 
WWUS55 KABQ 180252
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
852 PM MDT SUN SEP 17 2017

NMC059-180302-
/O.EXP.KABQ.SV.W.0435.000000T0000Z-170918T0300Z/
Union-
852 PM MDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY WILL
EXPIRE AT 900 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. 

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.

LAT...LON 3680 10300 3686 10325 3699 10317 3700 10300
TIME...MOT...LOC 0252Z 272DEG 13KT 3694 10296 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:33 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 17, 5:33 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
533 PM MDT Sun Sep 17 2017

.AVIATION...
00Z TAF CYCLE
Current round of showers and storms will persist into the evening
hours before diminishing. Terminals most likely to be impacted by
storms are KLVS, KSAF and KTCC and generally in that order.
Strong/erratic wind gusts to near 40kts will be the most likely
impact, with low probability of MVFR conditions. MVFR cigs may
develop at KTCC overnight, but forecast confidence too low to include
in TAF. Otherwise, storms will trend down significantly Monday
afternoon, with gusty southwest winds forecast.

11

&&

.PREV DISCUSSION...347 PM MDT Sun Sep 17 2017...
.SYNOPSIS...
A weak cold front has backed into northeastern New Mexico, and has
led to scattered storms developing over the eastern plains of the
state. Some of the storms have turned strong to severe, and are
expected to continue into the early evening. Most storms are expected
to diminish by midnight with some low clouds redeveloping over
northeastern New Mexico through Monday morning. Less moisture and
instability will be available for storms on Monday, limiting storms
with just a few stray cells possible in the southeastern third of the
state. Thereafter, a drying trend is expected Tuesday and Wednesday
with temperatures running near normal in western and central parts of
New Mexico and readings climbing slightly above average in the
eastern sections of the state. Precipitation chances will then begin
increasing Wednesday night into the remainder of the week as a deep
trough of low pressure closes in on the Land of Enchantment.

&&

.DISCUSSION...
Active weather is in progress over New Mexico with a relative weak
long wave trough over the western U.S. and a couple of smaller scale
embedded short waves lifting east northeastward into AZ and the Four
Corners. This is providing large scale ascent that has assisted
shower/storm development since this morning. In addition, the cold
front invaded the northeastern quadrant of NM, providing a boost in
moisture and consequently fueling the area with steeper temperature
lapse rates, higher CAPE, and more significant bulk shear in the form
of veering wind profiles.

Storms have exploited these parameters with a crop of few severe
cells. Hail and gusty downburst winds will be the primary threat
through the early evening. The HRRR model, which has seemed to
outperform other synoptic models with convection lately, carries the
best axis of instability eastward in quick fashion and takes storms
into TX/OK before sunset. This seems reasonable, but the HRRR
redevelops additional storms over northeastern NM through the late
evening, likely forced by short wave energy aloft rolling off of the
Sangre de Cristos. This will need to be monitored through the evening
hours, but scattered coverage has been left in the POP forecast
through midnight.

Into Monday, the flow aloft becomes a bit less perturbed and weakens
some while retaining a westerly component. Moisture will decrease
some, as will temperature lapse rates/instability. This should limit
storm coverage significantly, however given the recent poor
performance with synoptic modeling of convection in NM, have opted to
leave some isolated storms in roughly the southeastern third of the
state. Temperatures will run near to slightly above average.

The drying trend persists into Tuesday and through the daytime
Wednesday with PWATs falling back too low to support storm
development. Temperature lapse rates will also lessen through this
stretch, inhibiting storms. Surface temperatures should remain near
to slightly above average on Tuesday, but should fall back a few
degrees into Wednesday.

Unsettled weather will then unfold Wednesday night into the remainder
of the week as a deep long wave trough carves itself over the western
U.S. drawing moisture into the NM plains from the south southeast and
generating dynamics into some central to western portions of the
state.

52

&&

.FIRE WEATHER...
...Critical fire weather conditions possible Tuesday...

Scattered storms have fired off over the central and northern mtns
and are quickly moving to the NE. The backdoor front slid down the
eastern plains reaching as far as Clovis and the east slopes of the
central mtn chain. Increased instability behind the front, CAPE
values 2000-2700 J/kg with 0-6km shear up to 40-50 kts has prompted
a slight risk of severe storms over the eastern plains through the
evening hours. Storms will be capable of producing gusts up to 60kts
and large hail. Garden variety isold to scattered storms will be
present west of the ctrl mtns, still capable of producing gusty
erratic winds up to 40kts.

Monday could see lingering moisture across the E with some morning
low clouds and fog possible over the NE plains. Drier westerly flow
will continue to mix down over the west, and begin to erode moisture
across the east later in the afternoon. MinRH's over the NW plateau
will fall to the teens, however winds will be the limiting factor
for any critical fire weather. Tuesday will see the dryness expand
further east with stronger winds as an upper trough moves over the
northern Rockies. Several hours of critical fire weather are likely
across the west and eastern plains, the majority of zone 104 and
much of zones 105 and 108. The one limiting factor at the moment is
remaining decent soil moisture still being observed on the NASA
SPoRT imagery. With today's expected additional rainfall across the
east, soil moisture should be even further improved. MixHgts will be
a bit lower across the NE where Haines 5 and fair ventrates will
also exist.

Another weak backdoor bdry is still forecast to pass into far NE New
Mexico Wednesday, keeping MixHgts lower, with Haines 5, and pockets
of bad to fair Ventrates. With the pressure gradient lessening as
the aforementioned trough moves away, winds will be lighter, with
only a small improvement in MinRHs as MaxT's fall closer to normal.

Southerly return flow will improve moisture across the east and
central areas Thursday as another strong trough moves into the
Pacific NW. This will help improve sfc moisture helping to spark
afternoon scattered convection Thursday and into the weekend with
storm coverage being limited more to eastern NM by the weekend. SW
breezy winds pick up ahead of the trough Thursday and Friday.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Sep 17, 3:43 AM MDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
343 AM MDT Sun Sep 17 2017

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
343 AM MDT Sun Sep 17 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across northeast and east central New Mexico, where 60 mph
or stronger winds, one inch or larger hail and even a remote tornado
will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening
between 200 pm and 1000 pm MDT for all of northeast and east central
New Mexico due to possible damaging winds, large hail and a remote
tornado.

40

In the hours before

Special weather statement, Sep 17, 3:47 PM MDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT SUN SEP 17 2017

NMZ533-537-172215-
Guadalupe County-De Baca County-
347 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND CENTRAL
GUADALUPE COUNTIES UNTIL 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Pastura, or 21 miles south of Santa Rosa, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of west central De
Baca and central Guadalupe Counties.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3456 10488 3470 10491 3478 10467 3455 10460
TIME...MOT...LOC 2147Z 256DEG 16KT 3465 10480

Guyer
Special weather statement, Sep 17, 4:55 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
455 PM MDT SUN SEP 17 2017

NMZ534-535-172315-
Curry County-Quay County-
455 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN
CURRY COUNTIES UNTIL 515 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Bellview, or 33 miles northwest of Friona, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Quay and
northeastern Curry Counties.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3487 10320 3501 10328 3517 10304 3488 10304
TIME...MOT...LOC 2255Z 240DEG 49KT 3498 10314

Shoemake
Special weather statement, Sep 17, 5:37 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
537 PM MDT SUN SEP 17 2017

NMZ534-180000-
Quay County-
537 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Glenrio, or 30 miles south of Nara Visa, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glenrio and Bard.

This includes Interstate 40 between Mile Markers 361 and 373.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3506 10312 3514 10331 3552 10311 3548 10304
      3515 10304
TIME...MOT...LOC 2337Z 209DEG 28KT 3517 10317

Shoemake
Special weather statement, Sep 17, 6:31 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT SUN SEP 17 2017

NMZ527-180115-
Raton Ridge/Johnson Mesa-
631 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 715 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sugarite, or 14 miles east of Raton, moving east
at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Folsom.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3684 10381 3683 10383 3683 10380 3679 10379
      3671 10433 3677 10433 3675 10431 3679 10427
      3680 10429 3679 10433 3685 10430 3687 10433
      3689 10433 3700 10410 3700 10385
TIME...MOT...LOC 0030Z 248DEG 21KT 3687 10418

CA
Special weather statement, Sep 17, 7:09 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
709 PM MDT SUN SEP 17 2017

NMZ530-180200-
Union County-
709 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
800 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Kim, or 25 miles northeast of Des Moines, moving east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3684 10301 3687 10360 3700 10357 3700 10300
TIME...MOT...LOC 0108Z 262DEG 31KT 3696 10345

CA
Local storm report, Sep 17, 7:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT SUN SEP 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             20 NE DES MOINES        36.94N 103.56W
09/17/2017  E0.75 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702190

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:50 PM MDTSevere Thunderstorm WarningABQColfax, Union40 min
Sep 17, 7:09 PM MDTSpecial Weather StatementABQUnion51 min
Sep 17, 7:23 PM MDTSevere Thunderstorm WarningABQUnion52 min
Sep 17, 7:29 PM MDTSevere Thunderstorm WarningABQUnion46 min
Sep 17, 9:16 PM MDTSpecial Weather StatementABQ29 min
Sep 17, 9:20 PM MDTSpecial Weather StatementABQSan Miguel40 min
Sep 17, 9:41 PM MDTSpecial Weather StatementABQSan Miguel49 min
Sep 17, 10:04 PM MDTSevere Thunderstorm WarningABQSan Miguel41 min
Sep 17, 10:39 PM MDTSpecial Weather StatementABQSan Miguel36 min
Sep 17, 10:45 PM MDTSpecial Weather StatementABQHarding30 min
Sep 18, 4:24 AM MDTFire Weather WatchABQCibola, Harding, McKinley, Rio Arriba, Sandoval, San Juan and 2 more24 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.